Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 12, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 1, 1997, 3:31 PM MDT for Las Animas County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 1, 1997, 3:31 PM MDT (21:31 UTC)
- Expired
- Jun 1, 1997, 4:35 PM MDT
- In force
- 64 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Las Animas County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 4:00 PM MDT | Hail 1 | Kim, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -458 J/kg
- Mixed-layer LCL
- 1704 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -68 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:21 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 1, 2:21 PM MDT, 1 hour 10 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 220 PM MDT SUN JUN 1 1997 CHALLENGES TONIGHT ARE THUNDERSTORM COVERAGE/SEVERITY. MODELS SIMILAR SHOWING A WEAK DISTURBANCE CROSSING SOUTHERN WYOMING THIS EVENING WITH SOUTHERN COLORADO UNDER WESTERLY FLOW ALOFT ASSOCIATED WITH FLATTENING H5 RIDGE. SOUTHERN COLORADO STILL PRETTY WELL CAPPED...EXCEPT FOR SOME ELEVATED CONVECTION FIRING OVER THE MOUNTAINS THAT HAS BEEN DRIFTING EAST OVER THE PLAINS AND DISSIPATING. WITH STRONG SURFACE HEATING AND LOW LEVEL MOIST INFLOW CONTINUING OVER THE SOUTHEAST PLAINS...EXCEPT CAP WILL WEAKEN THIS EVENING...ENOUGH TO ALLOW A FEW STORMS DEVELOP. STORMS THAT DEVELOP OVER THE FAR EASTERN PLAINS ALONG THETA-E/CAPE AXIS HAVE A GOOD CHANCE OF BECOMING SUPERCELLS. WIND SHEAR PROFILES ARE VERY FAVORABLE FOR HIGH HELICITY AND CONSEQUENTLY STORM ROTATION. ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS AS WELL AS DAMAGING WINDS AND LARGE HAIL. SEVERE STORMS ARE ALSO POSSIBLE IN OTHER PARTS OF SOUTHERN COLORADO...BUT PARAMETERS ARE NOT QUITE AS FAVORABLE. LW
In the hours before
Special weather statement, Jun 1, 2:53 PM MDT, 38 minutes before
COZ062-065-012140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 253 PM MDT SUN JUN 1 1997 ...STRONG THUNDERSTORM DEVELOPING NEAR SAGUACHE... A STRONG THUNDERSTORM JUST EAST OF SAGUACHE WILL MOVE ALONG AND SOUTH OF HIGHWAY 285 BETWEEN SAGUACHE AND VILLA GROVE THROUGH 330 PM MDT. THIS STORM MAY PRODUCE SOME SMALL HAIL...BRIEF HEAVY RAIN...AND WIND GUSTS UP TO 45 MPH. AT 250 PM...RADAR SHOWED THIS STORM LOCATED 8 MILES EAST OF SAGUACHE...MOVING EAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. KT/SR
Special weather statement, Jun 1, 2:55 PM MDT, 36 minutes before
COZ062-065-012140- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 253 PM MDT SUN JUN 1 1997 ...STRONG THUNDERSTORM DEVELOPING NEAR SAGUACHE... A STRONG THUNDERSTORM JUST EAST OF SAGUACHE WILL MOVE ALONG AND SOUTH OF HIGHWAY 285 BETWEEN SAGUACHE AND VILLA GROVE THROUGH 330 PM MDT. THIS STORM MAY PRODUCE SOME SMALL HAIL...BRIEF HEAVY RAIN...AND WIND GUSTS UP TO 45 MPH. AT 250 PM...RADAR SHOWED THIS STORM LOCATED 8 MILES EAST OF SAGUACHE...MOVING EAST AT 20 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. KT/SR
Special weather statement, Jun 1, 3:07 PM MDT, 24 minutes before
COZ071-072-012210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 307 PM MDT SUN JUN 1 1997 ...STRONG THUNDERSTORM MOVING INTO COLORADO SPRINGS... A STRONG THUNDERSTORM WILL MOVE INTO COLORADO SPRINGS BY 315 PM...BRINGING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF HEAVY RAIN...AND WIND GUSTS UP TO 50 MPH. AT 305 PM MDT...RADAR SHOWED THIS STORM LOCATED 4 MILES WEST OF DOWNTOWN COLORADO SPRINGS MOVING EAST AT 20 MPH. IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE EASILY SEEN. KT/SR
Special weather statement, Jun 1, 3:10 PM MDT, 21 minutes before
COZ071-072-012210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 307 PM MDT SUN JUN 1 1997 ...STRONG THUNDERSTORM MOVING INTO COLORADO SPRINGS... A STRONG THUNDERSTORM WILL MOVE INTO COLORADO SPRINGS BY 315 PM...BRINGING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF HEAVY RAIN...AND WIND GUSTS UP TO 50 MPH. AT 305 PM MDT...RADAR SHOWED THIS STORM LOCATED 4 MILES WEST OF DOWNTOWN COLORADO SPRINGS MOVING EAST AT 20 MPH. IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE EASILY SEEN. KT/SR
Special weather statement, Jun 1, 3:12 PM MDT, 19 minutes before
COZ077-081-012215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 312 PM MDT SUN JUN 1 1997 ...STRONG THUNDERSTORM MOVING ACROSS EASTERN LAS ANIMAS COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN LAS ANIMAS NORTH OF HIGHWAY 160 AND WILL MOVE TO NEAR KIM BY 330 PM. THIS STORM MAY PRODUCE SMALL HAIL...WIND GUSTS UP TO 50 MPH...AND BRIEF HEAVY RAIN. AT 310 PM MDT...RADAR SHOWED THIS STORM LOCATED 8 MILES WEST OF KIM...MOVING EAST AT 15 MPH. THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE PATH OF THIS STRONG THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORE IT REACHES YOUR AREA. KT/SR
Special weather statement, Jun 1, 3:15 PM MDT, 16 minutes before
COZ077-081-012215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 312 PM MDT SUN JUN 1 1997 ...STRONG THUNDERSTORM MOVING ACROSS EASTERN LAS ANIMAS COUNTY... A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN LAS ANIMAS NORTH OF HIGHWAY 160 AND WILL MOVE TO NEAR KIM BY 330 PM. THIS STORM MAY PRODUCE SMALL HAIL...WIND GUSTS UP TO 50 MPH...AND BRIEF HEAVY RAIN. AT 310 PM MDT...RADAR SHOWED THIS STORM LOCATED 8 MILES WEST OF KIM...MO,VING EAST AT 15 MPH. THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE PATH OF THIS STRONG THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORE IT REACHES YOUR AREA. KT/SR
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:22 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 48 min |
| Jun 1, 5:41 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 64 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.